Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Aberdeen, SD

May 10, 2015Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 10, 2015, 4:08 PM CDT for Spink County, South Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2015, 4:08 PM CDT (21:08 UTC)
Expired
May 10, 2015, 5:00 PM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:20 PM CDTHAIL 1.755 Sw Doland, SD
May 10, 4:45 PM CDTHAIL 1.754 Ese Mellette, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
692 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS53 KABR 102108
SVRABR
SDC115-102200-
/O.NEW.KABR.SV.W.0008.150510T2108Z-150510T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 500 PM CDT

* AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOLAND...OR
  17 MILES EAST OF REDFIELD...MOVING NORTH AT 45 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TURTON AROUND 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4466 9800 4464 9822 4515 9848 4515 9800
TIME...MOT...LOC 2108Z 169DEG 38KT 4488 9816 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCARLETT
3 follow-up statements
589 
WWUS53 KABR 102123
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
423 PM CDT SUN MAY 10 2015

SDC115-102200-
/O.CON.KABR.SV.W.0008.000000T0000Z-150510T2200Z/
SPINK SD-
423 PM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL SPINK COUNTY...

AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
FRANKFORT...OR 15 MILES NORTHEAST OF REDFIELD...MOVING NORTHWEST AT
35 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 420 PM CDT...GOLFBALL SIZED 
HAIL WAS REPORTED 5 MILES SOUTHEAST OF FRANKFORT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SPINK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4485 9804 4478 9825 4512 9846 4515 9848
      4515 9817
TIME...MOT...LOC 2121Z 155DEG 32KT 4501 9829 

HAIL...1.75IN
WIND...<50MPH
 
$$

SCARLETT
003 
WWUS53 KABR 102136
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
436 PM CDT SUN MAY 10 2015

SDC115-102200-
/O.CON.KABR.SV.W.0008.000000T0000Z-150510T2200Z/
SPINK SD-
436 PM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN SPINK COUNTY...

AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BRENTFORD...OR
21 MILES NORTHEAST OF REDFIELD...MOVING NORTH AT 40 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN SPINK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4496 9810 4495 9833 4512 9846 4515 9848
      4515 9817
TIME...MOT...LOC 2135Z 169DEG 38KT 4516 9833 

HAIL...1.75IN
WIND...<50MPH
 
$$

SCARLETT
458 
WWUS53 KABR 102151
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
451 PM CDT SUN MAY 10 2015

SDC115-102201-
/O.EXP.KABR.SV.W.0008.000000T0000Z-150510T2200Z/
SPINK SD-
451 PM CDT SUN MAY 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPINK COUNTY WILL
EXPIRE AT 500 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4496 9810 4495 9833 4512 9846 4515 9848
      4515 9817
TIME...MOT...LOC 2143Z 169DEG 38KT 4516 9833 

$$

SCARLETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:20 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 10, 12:20 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 PM CDT SUN MAY 10 2015

.UPDATE...
ISSUED AT 1157 AM CDT SUN MAY 10 2015

UPDATED FOR 18Z AVIATION.

UPDATE ISSUED AT 1042 AM CDT SUN MAY 10 2015

DYNAMIC LOW PRESSURE SYSTEM CENTERED OVER NEBRASKA CONTINUES TO
MOVE NORTHWARD. DRY SLOT MOVING IN AS WELL AND BEGINNING TO SEE
PRECIP BECOME MORE SCT IN NATURE. EXPECT MORE PRECIP TO FILL IN
THROUGH THE DAY WITH THUNDERSTORMS INCREASINGLY LIKELY BY
AFTERNOON. GREATEST SVR THREAT IS SOUTH OF THE AREA...BUT
CERTAINLY COULD SEE A FEW STRONG AND MARGINALLY SVR STORMS LATER
TODAY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 347 AM CDT SUN MAY 10 2015

NOT MUCH CHANGE TO THE FORECAST AS A VERY DYNAMIC SPRING STORM
SYSTEM CONTINUES TO DEVELOP TO THE SOUTH AND LIFT NORTHEAST. THE
SNOW LINE HAS SHIFTED INTO WESTERN COUNTIES...AND WITH ADDITIONAL
SNOW THROUGH THE MORNING...WILL ADD A WINTER WX ADVISORY FOR THE
WESTERN HALF OF JONES/SUDDENLY COUNTIES. THE BULK OF SNOW WILL
STILL PROCEED NORTH INTO WESTERN CORSON/DEWEY...WITH LITTLE CHANGE
IN EXPECTED SNOW AMOUNTS DEPICTED IN LATEST GUIDANCE. CONVECTION
IS STILL EXPECTED TO FORM IN FSD CWA AND LIFT NORTHWARDS INTO
EASTERN SD. PROFILES SUPPORT ELEVATED CONVECTION WITH AROUND 1000
J/KG MUCAPE AND STRONG SPEED SHEAR. BUT...AS WE ARE ON THE COOL
SIDE OF THE WARM FRONT...SEVERE THREAT WILL BE LIMITED TO HAIL.
TROWAL PRECIP WILL LINGER INTO MONDAY...WITH VARYING DEGREES OF
SATURATION WITHIN THE DENDRITIC GROWTH ZONE...SO SNOWFALL ON THE
BACKSIDE OF THIS SYSTEM WILL BE SPORADIC AND UNLIKELY TO LEAD TO
ACCUMULATIONS.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 347 AM CDT SUN MAY 10 2015

MODEL AGREEMENT TODAY IS MARGINAL AT BEST.  WHILE THEY DO AGREE ON A
S/W RIDGE AND DRY CONDITIONS EARLY IN THE PERIOD...AFTER THAT THERE
ARE SOME FAIRLY BIG DIFFERENCES.  THE ECMWF IS MUCH MORE AGGRESSIVE
WITH A WAVE MOVING ACROSS THE REGION ON WEDNESDAY AND WEDNESDAY
NIGHT...WHILE THE GFS IS SLOWER AND FURTHER SOUTH.  LATE IN THE
PERIOD THEY COME BACK INTO LINE WITH ANOTHER MAJOR STORM FORMING
OVER THE SOUTHWEST CONUS.  THAT SYSTEMS EFFECTS WILL BE FELT NEXT
WEEKEND.  OUTSIDE OF TUESDAY...UNFORTUNATELY THE POPS WILL REMAIN
BROADBRUSHED AS SFC FRONT STALLS OVER THE REGION AND INTERACTS WITH
ENERGY ALOFT.  MIXED LAYER CAPES WILL SUPPORT THUNDER THROUGH THE
PERIOD.  TEMPERATURES OVERALL SHOULD AVERAGE OUT ABOUT NORMAL FOR
THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM CDT SUN MAY 10 2015

EXPECT MVF/IFR CIGS TO CONTINUE THROUGHOUT THE PERIOD. A RAIN AND
SNOW MIX IS LIKELY AT KMBG REDUCING VSBY BELOW 1 NM AT TIMES.
THUNDER IS POSSIBLE AT KABR AND KATY 18Z-02Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ003-015.

MN...NONE.
&&

UPDATE...SCARLETT
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...SCARLETT
Hazardous weather outlook, May 10, 4:01 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT SUN MAY 10 2015

MNZ039-046-SDZ004>011-016>023-034>037-048-051-110915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
401 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP SOUTH OF THE FORECAST AREA THIS
AFTERNOON AND MOVE RAPIDLY NORTHWARDS WHILE WEAKENING. THE SEVERE
WEATHER THREAT IS LOW...HOWEVER STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

SDZ003-015-033-045-110915-
CORSON-DEWEY-STANLEY-JONES-
401 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAVY WET SNOW WILL CONTINUE ACROSS WESTERN SOUTH DAKOTA RESULTING
IN HAZARDOUS TRAVEL CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Special weather statement, May 10, 3:11 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT SUN MAY 10 2015

SDZ019-020-022-102100-
CODINGTON SD-CLARK SD-HAMLIN SD-
311 PM CDT SUN MAY 10 2015

...SPECIAL WEATHER STATEMENT...

AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KELLERTON CHURCH...OR 15 MILES SOUTHWEST OF WATERTOWN...MOVING NORTH
AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...HAYTI...FLORENCE...HENRY...HAZEL...KELLERTON CHURCH...
SANDY SHORE REC AREA...LAKE KAMPESKA...TINKERTOWN...WATERTOWN CITY
PARK...GOOSE LAKE...THOMAS...MEDICINE LAKE...HAMLIN EDUCATION
CENTER...MEMORIAL PARK CAMPING SITE...LONG LAKE...PELICAN LAKE AND
GRASS LAKE.

LAT...LON 4459 9718 4458 9743 4506 9754 4508 9716
TIME...MOT...LOC 2011Z 176DEG 26KT 4473 9733

SCARLETT
Local storm report, May 10, 3:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             HAZEL                   44.76N  97.38W
05/10/2015  M1.50 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1500291

TMK
Local storm report, May 10, 3:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             6 E HENRY               44.88N  97.34W
05/10/2015  E1.25 INCH       CODINGTON          SD   PUBLIC

&&

EVENT NUMBER ABR1500292

TMK
Special weather statement, May 10, 3:38 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT SUN MAY 10 2015

SDZ006-102130-
BROWN SD-
338 PM CDT SUN MAY 10 2015

...SPECIAL WEATHER STATEMENT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATH...OR 7 MILES WEST OF GROTON...MOVING NORTH AT 25 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABERDEEN...GROTON...BATH...HECLA...FREDERICK...COLUMBIA...WESTPORT...
PUTNEY...STRATFORD...HOUGHTON...BARNARD...SAND LAKE WILDLIFE REFUGE
AND FERNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4532 9810 4529 9835 4590 9861 4591 9809
TIME...MOT...LOC 2038Z 169DEG 22KT 4545 9826

SCARLETT
Local storm report, May 10, 3:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             17 SE WEBSTER           45.16N  97.28W
05/10/2015  M1.00 INCH       DAY                SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500293

TMK
Local storm report, May 10, 4:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
402 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             8 SE WEBSTER            45.26N  97.41W
05/10/2015  M1.25 INCH       DAY                SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500294

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:33 AM CDTWinter Weather AdvisoryABRJones, Stanley8 hr
May 10, 12:47 PM CDTSpecial Weather StatementABRClark28 min
May 10, 3:11 PM CDTSpecial Weather StatementABRCodington, Hamlin49 min
May 10, 3:19 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin26 min
May 10, 3:30 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand17 min
May 10, 3:38 PM CDTSpecial Weather StatementABRBrown52 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day46 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningABRCodington, Day46 min
May 10, 3:48 PM CDTWinter Weather AdvisoryABRCampbell, Edmunds, Faulk, McPherson, Potter, Walworth21 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.